Maryland, 2017

Flash Flooding and Flooding in Maryland, July 6, 2017

July 6, 2017 · NWS LWX · 9 events in 3 counties and zones

A stationary boundary persisted across the Mid-Atlantic region. High moisture content led to high rainfall rates and due to multiple rounds of heavy rain flooding occurred across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary boundary persisted across the Mid-Atlantic region. High moisture content led to high rainfall rates and due to multiple rounds of heavy rain flooding occurred across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 5:28 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 6, 5:28 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
628 AM EDT Thu Jul 6 2017

.SYNOPSIS...
A weak frontal boundary persists across the Mid-Atlantic through
tonight. Low pressure crosses the area today with another surface
low passing through the area tonight. A cold front will cross
through the region Friday night into Saturday morning. High pressure
builds into the Mid-Atlantic behind the front this weekend and
persist into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Issued a Flash Flood Watch until 6 PM this evening as we are
expecting multiple rounds of precipitation to occur over the
same areas. This first batch is ongoing and will set the stage
for a greater potential of flash flooding later this morning
into the afternoon as thunderstorms redevelop over the same
area.

Previous discussion follows...
At 345 AM objective analysis indicates quasi- stationary
frontal boundary draped just to the SW of the forecast
area...with upper low/vort max near southern Illinois. Area of
ongoing showers continues to the NE of the boundary in an region
of upper-level divergence out ahead of vort max. Radar
observations indicate best coverage/intensity across north
Central VA moving into the southern DC suburbs...with mainly
light rain elsewhere.

High resolution guidance beginning to converge on heaviest rainfall
setting up from now through late morning/midday between Loudoun and
DC (perhaps into south central MD) south to Culpeper and Stafford.
Latest radar trends support this as echoes have been increasing
over this area during the last 30 minutes. Thus, we have
increasing concern of at least localized flooding across this
area through midday as 850 mb moisture transport is maximized in
an area of anomalously high PWATs (2+ inches)...which will lead
to torrential rainfall rates. Storm motions near 10 mph so far
have helped...thus, held off (for now) on a Flash Flood Watch.
Though, we will certainly be watching how this area of
precipitation evolves as FF ingredients are certainly favorable
across this area. Regardless of flash flooding potential...
moderate- to-heavy rainfall will certainly complicate the
morning commute across parts of the area.

Expect isolated-to-scattered redevelopment of showers and
thunderstorms by afternoon near the frontal boundary...which by that
time should have made some northeastward progress into the area. A
few stronger storms are possible near and south of DC this afternoon
if airmass can sufficiently recover. Gusty winds are the primary
threat as water loading enhances downward momentum transfer.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Primary vort max approaches the area tonight...with surface low
traversing over the area into the day Friday. General consensus is
for heaviest rain to occur to the N of the low track...which would
place N/W MD in the axis of heavier rainfall tonight. Deep-layer
moisture remains very high...so heavy rainfall is likely where
rainfall axis sets up.

Cold front approaches the area from the NW late Friday into
Saturday...with a possibility of thunderstorms reaching the far NW
portion of the forecast area by Friday evening. Otherwise most areas
should remain dry into Sunday as high pressure building into the
area allows for drier air to filter into the region.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday, and perhaps Monday as well, will be the quietest portion of
this 7-day forecast. High pressure will build over the Mid Atlantic.
The recent cold front would have brought sub-60 degree dewpoint air
into the region. Temperatures aloft would support highs in the 80s,
although we may be pushing 90 degrees again by Monday around DC and
points south. Overnight lows will be pleasant for early July as
well...in the 60s, even in the cities.

A cold front will be dropping southeast by Tuesday. Moisture will be
drawn north ahead of this boundary. The forecast questions have
revolved around how quickly that will happen. Although it is a long
way out, there is increasing evidence that Monday won't be entirely
dry; thunderstorms would be isolated in nature. The better chance of
rain would be Tuesday and Wednesday, although confidence right now
not higher than chance PoPs.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Primarily MVFR conditions at TAF sites through at least midday with
localized VFR or lower...especially in areas of heavy rainfall
(especially at IAD/DCA). Showers and thunderstorm chances continue
through tonight...with flight restrictions likely in the heaviest
activity. Improving conditions expected late Friday into the
weekend as drier air filters into the region.

VFR flight conditions expected Sunday, and should extend into
Monday. There is an outside chance of a thunderstorm Monday PM.

&&

.MARINE...
Relatively light winds expected over the waters through
today...though, showers and thunderstorms with very heavy rainfall
are possible. A few storms across the Tidal Potomac and middle Bay
could contain gusty winds this afternoon...with perhaps an isolated
SMW. Winds could increase to SCA Friday into Saturday as cold fronts
cross the area.

Light (less than 10 kt) winds expected Sunday under high pressure.
There may be onshore flow by afternoon. As the high departs by
Monday, a south flow regime will become established. Speeds should
be in the 10-15 kt range.

&&

.TIDES/COASTAL FLOODING...
Light onshore flow persists through today before turning southerly
briefly tonight and then westerly Friday. Anomalies have increased
to just above a half a foot...though even sensitive sites have
remained at action stage or less. Best chance for coastal flooding
would occur on tonights high tide cycle at Annapolis and Straits.
Will reassess this after this mornings high tide cycle.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through this evening for DCZ001.
MD...Flash Flood Watch through this evening for MDZ013-016-503-504.
VA...Flash Flood Watch through this evening for VAZ039-040-050>057-
     501-502-505-506.
WV...None.
MARINE...None.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...HTS
AVIATION...MSE/HTS
MARINE...MSE/HTS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 6, 5:38 AM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
638 AM EDT Thu Jul 6 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
638 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for metropolitan Washington DC
down Interstate 95 to the Fredericksburg area today. Slow-moving
thunderstorms capable of producing heavy rain will be possible
today and tonight. These showers and storms may lead to flash
flooding.

An isolated thunderstorm capable of producing gusty winds over the
waters are possible this afternoon across the Tidal Potomac and
middle Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However, please
forward rainfall and high water reports to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
638 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for metropolitan Washington DC
south to the northern Piedmont today. Slow-moving thunderstorms
capable of producing heavy rain will be possible today and
tonight. These showers and storms may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However, please
forward rainfall and high water reports to the National Weather
Service.

MSE/HTS

In the hours before

Local storm report, Jul 6, 6:43 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
743 AM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     FLOOD            2 WSW TRIANGLE          38.54N  77.35W
07/06/2017                   PRINCE WILLIAM     VA   911 CALL CENTER

            JEFFERSON DAVIS HIGHWAY FLOODED NEAR LOCUST SHADE PARK.

&&

EVENT NUMBER LWX1702264

DH
Local storm report, Jul 6, 6:53 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 AM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            1 WSW BETHEL            38.76N  77.83W
07/06/2017                   FAUQUIER           VA   911 CALL CENTER

            FLOODING NEAR THE INTERSECTION OF KEITH ROAD AND
            CANNONBALL GATE ROAD.

&&

EVENT NUMBER LWX1702265

DH
Local storm report, Jul 6, 6:54 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
754 AM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            1 SW NEW BALTIMORE      38.75N  77.75W
07/06/2017                   FAUQUIER           VA   911 CALL CENTER

            BALDWIN STREET CLOSED OVER MILL RUN JUST EAST OF LEE
            HIGHWAY.

&&

EVENT NUMBER LWX1702266

DH
Local storm report, Jul 6, 6:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 AM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            2 SE AIRLIE             38.74N  77.77W
07/06/2017                   FAUQUIER           VA   911 CALL CENTER

            LEE HIGHWAY WAS CLOSED NEAR DUMFRIES ROAD DUE TO
            FLOODING.

&&

EVENT NUMBER LWX1702267

DH
Local storm report, Jul 6, 6:57 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
757 AM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            2 NE WARRENTON          38.73N  77.77W
07/06/2017                   FAUQUIER           VA   911 CALL CENTER

            LEE HIGHWAY WAS CLOSED NEAR COMFORT INN DRIVE DUE TO
            FLOODING.

&&

EVENT NUMBER LWX1702268

DH
Local storm report, Jul 6, 7:16 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
816 AM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            1 WSW BETHEL            38.76N  77.83W
07/06/2017                   FAUQUIER           VA   911 CALL CENTER

            FLOODING NEAR THE INTERSECTION OF KEITH ROAD AND
            CANNONBALL GATE ROAD.

0630 AM     FLOOD            1 SW NEW BALTIMORE      38.75N  77.75W
07/06/2017                   FAUQUIER           VA   911 CALL CENTER

            BALDWIN STREET CLOSED OVER MILL RUN JUST EAST OF LEE
            HIGHWAY.

0630 AM     FLOOD            2 SE AIRLIE             38.74N  77.77W
07/06/2017                   FAUQUIER           VA   911 CALL CENTER

            LEE HIGHWAY WAS CLOSED NEAR DUMFRIES ROAD DUE TO
            FLOODING.

0630 AM     FLOOD            2 NE WARRENTON          38.73N  77.77W
07/06/2017                   FAUQUIER           VA   911 CALL CENTER

            LEE HIGHWAY WAS CLOSED NEAR COMFORT INN DRIVE DUE TO
            FLOODING.

0715 AM     FLOOD            2 NNW LEELAND           38.38N  77.45W
07/06/2017                   STAFFORD           VA   911 CALL CENTER

            3500 BLOCK OF JEFFERSON DAVIS HIGHWAY CLOSED DUE TO
            FLOODING.

0715 AM     FLOOD            2 SW RUBY               38.49N  77.54W
07/06/2017                   STAFFORD           VA   911 CALL CENTER

            DUNBAR DRIVE CLOSED NEAR ROCK HILL CHURCH ROAD DUE TO
            FLOODING.

0715 AM     FLOOD            2 ESE ROSEVILLE         38.46N  77.48W
07/06/2017                   STAFFORD           VA   911 CALL CENTER

            SHELTON SHOP ROAD CLOSED NEAR COURTHOUSE ROAD DUE TO
            FLOODING.

0715 AM     FLOOD            1 SW AQUIA              38.48N  77.39W
07/06/2017                   STAFFORD           VA   911 CALL CENTER

            JEFFERSON DAVIS HIGHWAY FLOODED NEAR TELEGRAPH ROAD.

0715 AM     FLOOD            HEFLIN                  38.49N  77.58W
07/06/2017                   STAFFORD           VA   911 CALL CENTER

            FLOODING AT INTERSECTION OF POPLAR DRIVE AND HEFLIN
            ROAD.

0715 AM     FLOOD            1 NE HEFLIN             38.50N  77.56W
07/06/2017                   STAFFORD           VA   911 CALL CENTER

            FLOODING AT THE INTERSECTION OF BARRINGTON WOODS
            BOULEVARD AND TACKETTS MILL ROAD.

0715 AM     FLOOD            2 SSE ROSEVILLE         38.45N  77.49W
07/06/2017                   STAFFORD           VA   911 CALL CENTER

            FLOODING AT THE INTERSECTION OF STEFANIGA ROAD AND
            MOUNTAIN VIEW ROAD.

0715 AM     FLOOD            GARRISONVILLE           38.48N  77.43W
07/06/2017                   STAFFORD           VA   911 CALL CENTER

            FLOODING IN THE 300 BLOCK OF STAFFORD MEWS LANE.

0725 AM     FLOOD            1 N GAINESVILLE         38.81N  77.61W
07/06/2017                   PRINCE WILLIAM     VA   911 CALL CENTER

            FLOODING AT INTERSECTION OF CATHARPIN ROAD AND
            HEATHCOTE ROAD.

0736 AM     FLOOD            2 WSW TRIANGLE          38.54N  77.35W
07/06/2017                   PRINCE WILLIAM     VA   911 CALL CENTER

            JEFFERSON DAVIS HIGHWAY FLOODED NEAR LOCUST SHADE PARK.

&&

EVENT NUMBER LWX1702265 LWX1702266 LWX1702267 LWX1702268 LWX1702255
LWX1702256 LWX1702257 LWX1702258 LWX1702259 LWX1702260 LWX1702261
LWX1702262 LWX1702263 LWX1702264

HERE IS A SUMMARY OF FLOODING REPORTS WE HAVE RECEIEVED SO FAR THIS
MORNING.

DH

The radar

The Sterling radar (KLWX), 70 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Charles

When
July 6, 8:00 AM EST to 12:30 PM EST
Where
Charles County, 0.69 mi WNW of Newtown to 0.63 mi W of Newtown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.503, -76.962

There was high water flowing across the roadway near the intersection of Glen Albin Road and Spring Hill-Newtown Road.

Flash Flood, St. Mary'S

When
July 6, 10:02 AM EST to 1:09 PM EST
Where
St. Mary'S County, 1.29 mi S of Oakville to 1.84 mi S of Oakville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.362, -76.646

Friendship School Road washed out at the Culvert between Maypole Road and Jones Road. The road was closed.

Flash Flood, Calvert

When
July 6, 10:05 AM EST to 1:09 PM EST
Where
Calvert County, 1.24 mi ESE of Appeal to 1.23 mi ESE of Appeal
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.362, -76.430

Water inundated and flooded a garage in the 11800 Block of Spruce Street.

Flash Flood, St. Mary'S

When
July 6, 10:05 AM EST to 1:09 PM EST
Where
St. Mary'S County, 1.32 mi NE of Hollywood to 1.1 mi NE of Hollywood
Cause
Heavy Rain
Reported by
Public
Coordinates
38.364, -76.564

A stream was out of its banks causing water to flow over Vista Road near Hollywood.

Flash Flood, St. Mary'S

When
July 6, 11:40 AM EST to 1:09 PM EST
Where
St. Mary'S County, 1.92 mi SW of Hillville to 1.94 mi SW of Hillville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.348, -76.642

There was more than six inches of water flowing over Jones Road between Mcintosh Road and Friendship School Road.

Flash Flood, St. Mary'S

When
July 6, 12:00 PM EST to 1:09 PM EST
Where
St. Mary'S County, 0.79 mi NE of Beauvue
Cause
Heavy Rain
Reported by
Public
Coordinates
38.259, -76.621

There was six inches of water flowing across Medleys Neck Road.

Flash Flood, St. Mary'S

When
July 6, 12:30 PM EST to 1:09 PM EST
Where
St. Mary'S County, 1.02 mi N of Morganza to 0.95 mi N of Morganza
Cause
Heavy Rain
Reported by
Public
Coordinates
38.395, -76.699

There were more than six inches of water flowing over Morganza Turner Road near Morganza.

Flood, St. Mary'S

When
July 6, 1:30 PM EST to 6:00 PM EST
Where
St. Mary'S County, 1.81 mi SW of Hillville to 1.94 mi SW of Hillville
Cause
Heavy Rain
Reported by
Public
Coordinates
38.351, -76.642

More than six inches of water flowing over Jones Road near Mechanicsville due to earlier heavy rainfall pushing streams out of their banks.

Flood, St. Mary'S

When
July 6, 2:03 PM EST to 5:56 PM EST
Where
St. Mary'S County, 0.69 mi N of Great Mills to 0.51 mi NE of Great Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.240, -76.500

The stream gauge on St Marys River at Great Mills reached their flood stage of 6 feet. It peaked at 6.77 feet at 16:00 EST. Flat Iron Road began to flood with water in some yards in Great Mills.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709891, 709892, 709893, 709894, 709896, 709897, 709898, 713209, 709396.